Nebraska, 2009

Lightning Strike in Nebraska, April 16, 2009

April 16, 2009 · NWS GLD · 1 event in 1 county or zone

A thunderstorm producing cloud-to-ground lightning resulted in damage to a utility pole and downed live wires.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A thunderstorm producing cloud-to-ground lightning resulted in damage to a utility pole and downed live wires.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 16, 11:46 AM CST, 44 minutes earlier.

Area forecast discussion, Apr 16, 11:46 AM CST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1146 AM MDT THU APR 16 2009

.DISCUSSION...
329 AM MDT THU APR 16 2009

MAIN FORECAST CONCERN IS THE COPIOUS PRECIPITATION PROGGED BY THE
MODELS TO FALL ACROSS THE FORECAST AREA FROM TODAY THROUGH SATURDAY
NIGHT. HAVE GENERALLY CUT AMOUNTS IN HALF FROM WHAT THE MODELS ARE
ADVERTISING AND STILL END UP WITH SOME AREAS RECEIVING OVER TWO
INCHES OF PRECIPITATION.

THE SLOW MOVING LOW PRESSURE SYSTEM THAT WILL BE MOVING THROUGH
THE 4-CORNERS REGION TODAY AND THROUGH THE CENTRAL AND SOUTHERN
HIGH PLAINS ON FRIDAY THROUGH EARLY SATURDAY. AHEAD OF THE MAIN
UPPER LOW A DRYLINE FORMS ALONG WITH A SURFACE TROUGH POSITIONED
FROM EASTERN COLORADO THROUGH THE WESTERN TEXAS PANHANDLE TODAY.
MOIST AIR AHEAD OF THE TROUGH AND GOOD HEATING TODAY WILL
DESTABILIZE THE ATMOSPHERE WITH THE DRYLINE PROVIDING A FOCUSING
MECHANISM FOR THUNDERSTORM DEVELOPMENT. A FEW SEVERE THUNDERSTORM
WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE LATER TODAY.

THE SCENARIO WILL REPEAT ITSELF ON FRIDAY WITH THE OVERALL
PATTERN SHIFTED SLIGHTLY TO THE SOUTH. THE UPPER LOW MOVES INTO
EASTERN NEW MEXICO AND THE NEAR SURFACE FLOW TURNS MORE EASTERLY
ACROSS THE TRI-STATE REGION AROUND THE SURFACE LOW AS IT MOVES
INTO THE TEXAS PANHANDLE REGION.

NEAR SURFACE UPSLOPE FLOW AND THE ASCENT ASSOCIATED WITH THE UPPER
LOW LIFTING NORTHEAST INTO KANSAS ON SATURDAY WILL PRODUCE A MORE
STRATIFIED TYPE PRECIPITATION EVENT WITH A FEW THUNDERSTORMS
POSSIBLE IN MAINLY THE EASTERN SECTIONS OF THE FORECAST AREA AND
RAINFALL TURNING TO SNOW ACROSS THE COLORADO COUNTIES LATE FRIDAY
NIGHT AND EARLY SATURDAY MORNING AS WINDS TURN NORTH AND COOLER
AIR MOVES INTO THE FORECAST AREA.

AN AMPLIFIED UPPER RIDGE MOVES INTO THE ROCKIES AND HIGH PLAINS
LATE IN THE WEEKEND AND DURING THE FIRST HALF OF NEXT WEEK...SO
EXPECT DRY AND WARMER CONDITIONS DURING THAT TIME.

LOCKHART
&&

.AVIATION...
1145 AM MDT THU APR 16 2009

FOR THE 18Z TAF CYCLE...EXPECT CURRENT IFR CONDITIONS AT
KGLD...AND SOON AT KMCK...TO PREVAIL THROUGHOUT THE ENTIRE TAF
PERIOD...EVEN DIMINISHING DOWN TO LIFR CONDITIONS BETWEEN 10Z AND
17Z. NUMEROUS RAIN SHOWERS AND SCATTERED TO WIDESPREAD THUNDERSTORMS
CAN ALSO BE EXPECTED THROUGHOUT THE ENTIRE TAF PERIOD.

BLM
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Apr 16, 10:52 AM CST, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1052 AM MDT THU APR 16 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-171315-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1052 AM MDT THU APR 16 2009 /1152 AM CDT THU APR 16 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL DEVELOP TODAY ALONG AND EAST OF A SURFACE
TROUGH EXTENDING FROM EASTERN COLORADO INTO EASTERN NEW MEXICO.
THUNDERSTORMS WILL CONTINUE INTO THIS EVENING AND BECOME MORE
WIDESPREAD WITH SOME STORMS POSSIBLY BECOMING SEVERE. THE PRIMARY
THREATS WITH ANY STORMS THAT BECOME SEVERE WILL BE LARGE HAIL AND
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A POSSIBILITY OF THUNDERSTORMS ACROSS THE TRI-STATE
REGION FRIDAY THROUGH SATURDAY AS A STRONG LOW PRESSURE SYSTEM
MOVES THROUGH THE CENTRAL AND SOUTHERN HIGH PLAINS. THE PRIMARY
THREAT WITH THESE STORMS WILL BE DANGEROUS CLOUD TO GROUND
LIGHTNING.

RAIN WILL BEGIN TO MIX WITH OR CHANGE OVER TO SNOW LATE FRIDAY
NIGHT THROUGH SATURDAY WEST OF HIGHWAY 59 IN EASTERN COLORADO.
SEVERAL INCHES OF WET SLUSHY SNOW WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

BLM/JK

The radar

The Goodland radar (KGLD), 131 km away, was scanning. The volume nearest the first event began at 18:29 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Red Willow

When
April 16, 12:30 PM CST
Where
Red Willow County, Mc Cook
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
40.200, -100.620

KIOD radio reported a lightning strike near 5th and Q Street in McCook. The utility pole was destroyed and fire units were dispatched to the scene due to downed live wires.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 159723.